You hear a ringing in your ears when you wake up in the morning. This is weird because they weren’t doing that yesterday. So now you’re asking yourself what the cause may be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate lately). But you did take some aspirin for your headache yesterday.
Could the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medicines can bring about tinnitus symptoms. is aspirin one of those medications? And does that mean you should quit using aspirin?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those conditions that has long been rumored to be linked to a number of medications. But what is the truth behind these rumors?
The common thought is that tinnitus is widely seen as a side effect of a diverse range of medications. But the fact is that only a few medicines result in tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- Beginning a new medication can be stressful. Or more often, it’s the root condition that you’re using the medication to manage that causes stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. The whole experience is stressful enough to cause this kind of confusion.
- The affliction of tinnitus is pretty common. More than 20 million people deal with chronic tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that pops up. Enough individuals will start using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
Which Medications Can Cause Tinnitus?
There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
The Connection Between Powerful Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are typically only used in extreme situations and are known as aminoglycosides. High doses are typically avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Medication For High Blood Pressure
Diuretics are frequently prescribed for people who have hypertension (high blood pressure). Creating diuretics are known to cause tinnitus-like symptoms, but normally at substantially higher doses than you might typically come across.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin may have been what brought about your tinnitus. But here’s the thing: Dosage is again extremely important. Generally speaking, tinnitus happens at extremely high doses of aspirin. The dosages you would take for a headache or to ward off heart disease aren’t usually big enough to trigger tinnitus. But when you quit taking high doses of aspirin, thankfully, the ringing tends to go away.
Check With Your Doctor
There are some other medications that may be capable of triggering tinnitus. And the interaction between some combinations of medications can also create symptoms. That’s why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.
You should also get checked if you start noticing tinnitus symptoms. It’s hard to say for certain if it’s the medicine or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.